Montana, 2008Hail and Damaging Winds in Montana, June 2, 2008
June 2, 2008 · NWS TFX · 4 events in 2 counties and zones
Severe thunderstorms developed over a large portion of North Central Montana during the early evening hours. Hail the size of golf balls was reported as well as wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over a large portion of North Central Montana during the early evening hours. Hail the size of golf balls was reported as well as wind gusts in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 2, 1:35 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 2, 1:35 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
235 PM MDT MON JUN 2 2008
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...ACTIVE EVENING OF CONVECTION IN STORE
FOR THE REGION TONIGHT. SCATTERED THUNDERSTORMS HAVE ALREADY BEGUN
TO FIRE THIS AFTERNOON AHEAD OF AN APPROACHING UPPER LEVEL LOW AND
WILL QUICKLY BECOME WIDESPREAD. INGREDIENTS ARE IN PLACE FOR SOME
STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY
LATE THIS AFTERNOON AND EARLY IN THE EVENING. ACTIVITY WILL WIND
DOWN AND THUNDER WILL WANE DURING THE OVERNIGHT HOURS. TROUGHY AND
UNSETTLED PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE SHORT
TERM FOR SCATTERED SHOWERS AND AFTERNOON/EVENING THUNDERSTORMS.
WIDESPREAD STRATIFORM RAIN IS EXPECTED WEDNESDAY AS THE TROUGH
DEEPENS. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE
PERIOD...RANGING TO JUST A FEW DEGREES BELOW NORMAL IN THE NORTH TO
WELL BELOW NORMAL IN THE SOUTHWEST. MINOR ACCUMULATING SNOWS ARE
POSSIBLE IN THE HIGHER PEAKS OF THE SOUTHWEST MOUNTAINS TUESDAY
NIGHT. THOMSON
WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...MODELS AGREE ON AN
UNSETTLED PATTERN DURING THE PERIOD BUT DISAGREE WITH REGARD TO
DETAILS. BY LATE WEDNESDAY NIGHT THE GFS MODEL HAS AN UPPER LOW OVER
EASTERN MONTANA WHILE THE ECMWF HAS THE MAIN UPPER LOW OVER CO WITH
A WEAKER PORTION OF EASTERN MONTANA. AS THIS SYSTEM MOVES EAST ON
THURSDAY MODELS DO KEEP QUITE A BIT OF RESIDUAL MOISTURE OVER THE
AREA. THEN GFS/ECMWF BRING ANOTHER WEATHER SYSTEM INTO WESTERN
MONTANA ON SATURDAY. GFS IS QUITE A BIT STRONGER THAN THE ECMWF WITH
THIS SECOND SYSTEM. DUE TO MODEL DIFFERENCES HAVE GENERALLY NOT MADE
ANY MAJOR CHANGES TO INHERITED CHANCE OF PRECIPITATION FORECAST
WHICH BASICALLY PAINTED THE FORECAST AREA WITH CHANCE POPS. FORECAST
TEMPERATURES A LITTLE BELOW NORMAL LOOKS GOOD. BLANK
SUNDAY AND MONDAY...LONG RANGE MODELS ARE IN BETTER AGREEMENT WITH A
LOW PRESSURE TROUGH MOVING THROUGH MONTANA. MAINTAINED CLIMO POPS
THROUGH THE PERIOD. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW
NORMAL. SAUCIER
&&
.AVIATION...
UPDATED 1820Z.
CLOUD BUILD-UPS HAVE ALREADY DEVELOPED OVER NORTH CENTRAL AND
SOUTHWEST MONTANA AS THE SOUTHWEST FLOW ALOFT BECOMES UNSTABLE AHEAD
OF AN UPPER LEVEL SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST.
CONDITIONS WILL GENERALLY REMAIN VFR AS SHOWERS AND THUNDERSTORMS
BECOME MORE NUMEROUS ACROSS THE AREA THIS AFTERNOON. MOST STORMS
WILL HAVE WIND GUSTS UP TO 40 KNOTS...BRIEF HEAVY RAINFALL AND
OCCASIONAL MVFR CONDITIONS. SOME STORM MAY ALSO HAVE SMALL HAIL.
HOWEVER...STORMS FROM SOUTHWEST MONTANA (MAINLY KBZN TERMINAL AREA)
INTO CENTRAL MONTANA (MAINLY KLWT TERMINAL AREA) MAY HAVE GUSTS OF
50 KNOTS OR MORE...LARGE HAIL UP TO ONE INCH IN DIAMETER...AND
OCCASIONAL IFR CONDITIONS. THUNDERSTORMS WILL GRADUALLY DIMINISH
FROM THE WEST THROUGHOUT THE EVENING HOURS AS THE UPPER SHORTWAVE
MOVES THROUGH THE AREA. HOWEVER...SOME MOISTURE WILL WRAP AROUND THE
SHORTWAVE AND CONTINUE SHOWERS OVERNIGHT ALONG THE CANADIAN BORDER
(MAINLY KHVR TERMINAL AREA). THE REMAINDER OF THE AREA WILL HAVE
DECREASING CLOUDS AND SHOWERS OVERNIGHT. BREEZY WESTERLY WINDS WILL
DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 47 66 43 60 / 60 30 30 60
CTB 45 64 43 58 / 60 20 20 50
HLN 49 67 46 60 / 50 30 30 50
BZN 45 64 44 61 / 70 30 40 60
WEY 38 55 37 45 / 60 40 60 60
DLN 41 61 40 54 / 50 30 50 60
HVR 47 66 45 62 / 50 50 30 60
LWT 43 62 40 58 / 60 30 30 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...THOMSON
LONG TERM...BLANK/SAUCIER
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 2, 4:10 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT MON JUN 2 2008
MTZ008>015-044>055-031200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
510 AM MDT MON JUN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REGION THROUGHOUT THE DAY TODAY. HOWEVER...THE THUNDERSTORM
ACTIVITY WILL BECOME MORE WIDESPREAD BY THIS AFTERNOON. SOME
THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL. THE BEST TIME FRAME FOR THE STRONGEST THUNDERSTORMS TO
OCCUR WILL BE FROM 2 PM THIS AFTERNOON UNTIL 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Chouteau
- When
- June 2, 2:51 PM MST
- Where
- Chouteau County, 6 mi N of Big Sandy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.267, -110.120
A severe thunderstorm produced a wind gust to 60 mph at Big Sandy 6N.
Hail, Blaine
- When
- June 2, 4:36 PM MST
- Where
- Blaine County, 15 mi S of Chinook
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.363, -109.230
A severe thunderstorm produced 1.75 inch diameter hail at Chinook 15S.
Thunderstorm Wind, Chouteau
- When
- June 2, 5:00 PM MST
- Where
- Chouteau County, 13 mi SSW of Iliad
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.626, -109.887
A severe thunderstorm produced a wind gust to 70 mph at Iliad 13SSW.
Hail, Blaine
- When
- June 2, 5:00 PM MST
- Where
- Blaine County, 9 mi SSE of Chinook
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.460, -109.155
A severe thunderstorm produced .75 inch diameter hail at Chinook 9SSE.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kansas, June 2, 20081 injured · $5.0 million · 4.25 in hail · 72 events
- Tornadoes and Flash Flooding in Missouri, June 2, 20082 injured · $300,000 · EF0 · 37 events
- Hail in Kansas, June 2, 2008$1.1 million · 2.75 in hail · 8 events
- Hail in Colorado, June 2, 2008$325,000 · 4.25 in hail · 9 events
- Flash Flood and Hail in South Dakota, June 2 to 3, 2008$220,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in South Dakota, June 2 to 3, 2008$180,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in South Dakota, June 2, 2008$70,000 · 2 in hail · 12 events
- Damaging Wind in Florida, June 2, 2008$75,000 · 56 kt wind · 1 event
- Flash Flood and Hail in North Dakota, June 2, 2008$50,000 · 0.88 in hail · 2 events
- Hail and Damaging Wind in Wyoming, June 2 to 3, 2008$25,000 · 2.75 in hail · 7 events
- Flash Flooding and Flood in Kansas, June 2, 20081 injured · $6,000 · 1.75 in hail · 18 events
- Damaging Wind in Tennessee, June 2, 2008$30,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103752, 103754, 103756, 103758.